Advertisment
Indian Journal of Nephrology About us |  Subscription |  e-Alerts  | Feedback | Login   
  Print this page Email this page   Small font sizeDefault font sizeIncrease font size
 Home | Current Issue | Archives| Ahead of print | Search |Instructions |  Editorial Board  

Users Online:2064

Official publication of the Indian Society of Nephrology
  Search
 
  
 ~  Similar in PUBMED
 ~  Search Pubmed for
 ~  Search in Google Scholar for
 ~  Article in PDF (779 KB)
 ~  Citation Manager
 ~  Access Statistics
 ~  Reader Comments
 ~  Email Alert *
 ~  Add to My List *
* Registration required (free)  

 
   References
   Article Figures

 Article Access Statistics
    Viewed1423    
    Printed55    
    Emailed0    
    PDF Downloaded80    
    Comments [Add]    

Recommend this journal

 


 
  Table of Contents  
LETTER TO EDITOR
Year : 2012  |  Volume : 22  |  Issue : 2  |  Page : 153-154
 

Posterior reversible encephalopathy syndrome in minimal change disease


Nizam's Institute of Medical Sciences, Punjagutta, Hyderbad, India

Date of Web Publication12-Jun-2012

Correspondence Address:
K V Dakshinamurty
Nizam's Institute of Medical Sciences, Punjagutta, Hyderabad
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0971-4065.97153

Rights and Permissions



How to cite this article:
Swarnalatha G, Ram R, Pai B, Dakshinamurty K V. Posterior reversible encephalopathy syndrome in minimal change disease. Indian J Nephrol 2012;22:153-4

How to cite this URL:
Swarnalatha G, Ram R, Pai B, Dakshinamurty K V. Posterior reversible encephalopathy syndrome in minimal change disease. Indian J Nephrol [serial online] 2012 [cited 2019 Nov 21];22:153-4. Available from: http://www.indianjnephrol.org/text.asp?2012/22/2/153/97153


Sir,

An 11-year-old girl was being treated elsewhere from the age of 5 years for nephrotic syndrome. She received prednisolone 30 mg per day until remission followed by tapering. She had several relapses during the last 5 years, and presented to us in nephrotic state. Her pulse rate and blood pressure were 78 bpm and 90/70 mmHg, respectively. Systemic examination was unremarkable. Investigations revealed blood urea: 12 mg/dL, serum creatinine: 0.7 mg/dL, serum proteins: 4.7 g/dL, serum albumin: 2.1 g/dL, 24 h urine protein: 4.5 g, serum cholesterol: 450 mg/dL, serum LDL: 267 mg/dL, serum HDL 60 mg/dL, serum VLDL: 158 mg/dL, serum triglycerides 615 mg/dL, hemoglobin: 12 g/dL. Renal biopsy revealed 11 glomeruli, and findings were consistent with minimal change. She received 65 mg of prednisolone in three divided doses per day according to the ISKDC protocol. [1] After 3 weeks, she presented with multiple episodes of generalized tonic clonic seizures. She was afebrile, pulse rate was 160 bpm, blood pressure was 110/60 mmHg. Glasgow coma scale was 7/15. Cerebrospinal fluid analysis revealed 3 cells/hpf, glucose: 56 mg/dL, protein: 15 mg/dL. MRI brain showed bilateral asymmetrical T2, FLAIR hyperintense lesions in cortical and subcortical location of parieto-occipital, temporal lobes, bilateral thalami, and cerebellum suggestive of posterior reversible encephalopathy syndrome (PRES)[Figure 1]. She was treated with antiepileptics and the dose of prednisolone was reduced to half. She recovered completely in 48 h.
Figure 1: MRI brain: Posterior reversible encephalopthy syndrome

Click here to view


PRES, originally termed reversible posterior leukoencephalopathy syndrome [2] presents with headache, seizures, visual changes, altered mental status, and occasionally focal neurologic signs. [3] CT and MR imaging typically show symmetrically distributed areas of vasogenic oedema predominantly within the territories of the posterior circulation. [3]

PRES is seen with a heterogeneous group of disorders. [3] In renal disorders, it is reported with hemolytic the uremic syndrome, thrombotic thrombocytopenic purpura, as a complication of Cyclosporine and tacrolimus, [3],[4] and acute poststreptococcal nephritis [4] In patients with the nephrotic syndrome, the risk factors are administrationof cyclosporine, tacrolimus, [4] methylprednisolone, [5] hypertension and renal insufficiency.

However, nephrotic syndrome itself could be considered a predisposing condition for developing PRES in both adults and children. [6] The key pathophysiological process of PRES is vasogenic edema. [2] due to decreased intravascular oncotic pressure, increased permeability of intracerebral capillaries, and fluid overload. Drugs such as cyclosporine, tacrolimus, and methylprednisolone may induce vasogenic oedema by alterating sympathetic flow, cyclosporine-mediated release of endothelin, or endothelial dysfunction, while hypertension may also induce oedema due to autoregulation failure of the cerebral blood flow.

 
  References Top

1.Report of International Study of Kidney Disease in Children: The primary nephrotic syndrome in children. Identification of patients with minimal change nephrotic syndrome from initial response to prednisone. A report of the International Study of Kidney Disease in Children. J Pediatr 1981;98:561-4.  Back to cited text no. 1
    
2.Hinchey J, Chaves C, Appignani B, Breen J, Pao L, Wang A, et al. A reversible posterior leukoencephalopathy syndrome. N Engl J Med 1996;334:494-500.  Back to cited text no. 2
    
3.Covarrubias DJ, Luetmer PH, Campeau NG. Posterior reversible encephalopathy syndrome: Prognostic utility of quantitative diffusion-weighted MR images. AJNR Am J Neuroradiol 2002;23:1038-48  Back to cited text no. 3
    
4.Ishikura K, Ikeda M, Hamasaki Y, Hataya H, Shishido S, Asanuma H, et al. Posterior reversible encephalopathy syndrome in children: Its high prevalence and more extensive imaging findings. Am J Kidney Dis 2006;48:231-8  Back to cited text no. 4
    
5.Ikeda M, Ito S, Hataya H, Honda M, Anbo K. Reversible posterior leukoencephalopathy in a patient with minimal-change nephrotic syndrome. Am J Kidney Dis 2001;37:E30.  Back to cited text no. 5
[PUBMED]  [FULLTEXT]  
6.Pearson ER, D'Souza RJ, Hamilton-Wood C, Nicholls AJ, Beaman M. Hypertensive encephalopathy and nephrotic syndrome: A possible link? Nephrol Dial Transplant 1999;14:1750-2.  Back to cited text no. 6
[PUBMED]  [FULLTEXT]  


    Figures

  [Figure 1]



 

Top
Print this article  Email this article
 

    

Indian Journal of Nephrology
Published by Wolters Kluwer - Medknow
Online since 20th Sept '07